Previous |  Up |  Next


Penrose-Fife model; hyperbolic equation; continuous dependence; regularity
This work is concerned with the study of an initial boundary value problem for a non-conserved phase field system arising from the Penrose-Fife approach to the kinetics of phase transitions. The system couples a nonlinear parabolic equation for the absolute temperature with a nonlinear hyperbolic equation for the phase variable $\chi $, which is characterized by the presence of an inertial term multiplied by a small positive coefficient $\mu $. This feature is the main consequence of supposing that the response of $\chi $ to the generalized force (which is the functional derivative of a free energy potential and arises as a consequence of the tendency of the free energy to decay towards a minimum) is subject to delay. We first obtain well-posedness for the resulting initial-boundary value problem in which the heat flux law contains a special function of the absolute temperature $\vartheta $, i.e. $\alpha (\vartheta )\sim \vartheta -1/\vartheta $. Then we prove convergence of any family of weak solutions of the parabolic-hyperbolic model to a weak solution of the standard Penrose-Fife model as $\mu \searrow 0$. However, the main novelty of this paper consists in proving some regularity results on solutions of the parabolic-hyperbolic system (including also estimates of Moser type) that could be useful for the study of the longterm dynamics.
[1] N. D. Alikakos: $L^p$-bounds of solutions of reaction-diffusion equations. Comm. Partial Differential Equations 4 (1979), 827–868. DOI 10.1080/03605307908820113 | MR 0537465
[2] H. Brezis: Opérateurs maximaux monotones et sémi-groupes de contractions dans les espaces de Hilbert. North-Holland Math. Studies  5. North-Holland, Amsterdam, 1973. MR 0348562
[3] M. Brokate, J. Sprekels: Hysteresis and Phase Transitions. Appl. Math. Sci. Vol.  121. Springer-Verlag, New York, 1996. MR 1411908
[4] G. Caginalp: An analysis of a phase field model of a free boundary. Arch. Rational Mech. Anal. 92 (1986), 205–245. MR 0816623 | Zbl 0608.35080
[5] P. Colli, G. Gilardi, and M. Grasselli: Well-posedness of the weak formulation for the phase field model with memory. Adv. Differential Equations 3 (1997), 487–508. MR 1441853
[6] P. Colli, M. Grasselli, and A. Ito: On a parabolic-hyperbolic Penrose-Fife phase-field system. Electron. J.  Differential Equations 100 (2002), electronic. MR 1967320
[7] P. Colli, Ph. Laurençot: Weak solutions to the Penrose-Fife phase field model for a class of admissible heat flux laws. Phys. D 111 (1998), 311–334. MR 1601442
[8] P. Colli, Ph. Laurençot, and J. Sprekels: Global solution to the Penrose-Fife phase field model with special heat flux law. In: Variation of Domains and Free-Boundary Problems in Solid Mechanics (Paris 1997), P.  Argoul, M. Frémond, Q. S. Nguyen (eds.), Kluwer, Dordrecht, 1997.
[9] P. C. Fife, O. Penrose: Interfacial dynamics for thermodynamically consistent phase field models with nonconserved order parameter. Electron. J. Differential Equations 16 (1995), electronic. MR 1361512
[10] A. Friedman: Partial Differential Equations. Holt-Rinehart-Winston, New York, 1969. MR 0445088 | Zbl 0224.35002
[11] P. Galenko: Phase field model with relaxation of the diffusion flux in nonequilibrium solidification of a binary system. Phys. Lett. A 287 (2001), 190–197. DOI 10.1016/S0375-9601(01)00489-3
[12] G. Gilardi: Teoremi di regolarità per la soluzione di un’equazione differenziale astratta lineare del secondo ordine. Ist. Lombardo Accad. Sci. Lett. Rend.  A 106 (1972), 641–675. MR 0333386 | Zbl 0298.34057
[13] C. Giorgi, M. Grasselli, and V. Pata: Uniform attractors for a phase field model with memory and quadratic nonlinearity. Indiana Univ. Math. J. 48 (1999), 1395–1445. MR 1757078
[14] M. Grasselli, V. Pata: Existence of a universal attractor for a parabolic-hyperbolic phase field system. Adv. Math. Sci. Appl. 13 (2003), 443–459. MR 2029927
[15] M. Grasselli, V. Pata: Existence of a universal attractor for a fully hyperbolic phase-field system. J.  Evol. Equ. 4 (2004), 27–51. DOI 10.1007/s00028-003-0074-2 | MR 2047305
[16] M. Grasselli, V. Pata: Asymptotic behaviour of a parabolic-hyperbolic system. Commun. Pure Appl. Anal 3 (2004), 849–881. DOI 10.3934/cpaa.2004.3.849 | MR 2106302
[17] M. Grasselli, H. G. Rotstein: Hyperbolic phase field dynamics with memory. J. Math. Anal. Appl. 261 (2001), 205–230. DOI 10.1006/jmaa.2001.7492 | MR 1850968
[18] N. Kenmochi, M. Kubo: Weak solutions of nonlinear systems for non-isothermal phase transitions. Adv. Math. Sci. Appl. 9 (1999), 499–521. MR 1690439
[19] Ph. Laurençot: Solutions to a Penrose-Fife model of phase field type. J. Math. Anal. Appl. 185 (1994), 262–274. DOI 10.1006/jmaa.1994.1247 | MR 1283056
[20] J. L. Lions: Quelques méthodes de résolution des problèmes aux limites non linéaires. Dunod, Gauthier-Villars, Paris, 1969. MR 0259693 | Zbl 0189.40603
[21] O. Penrose, P. C. Fife: Thermodynamically consistent models of phase field type for the kinetics of phase transitions. Phys. D 43 (1990), 44–62. MR 1060043
[22] O. Penrose, P. C. Fife: On the relation between the standard phase field model and a “thermodynamically consistent” phase field model. Phys. D 69 (1993), 107–113. MR 1245658
[23] E. Rocca, G. Schimperna: Uniform attractor for some singular phase transition systems. Physica  D 192 (2004), 279–307. DOI 10.1016/j.physd.2004.01.024 | MR 2065082
[24] E. Rocca, G. Schimperna: Global attractor for a parabolic-hyperbolic Penrose-Fife phase field system. Discrete Contin. Dyn. Syst. (Special Volume) (to appear). MR 2224504
[25] H. G. Rotstein, S. Brandon, A. Novick-Cohen, and A. A. Nepomnyashchy: Phase field equations with memory: the hyperbolic case. SIAM J. Appl. Math. 62 (2001), 264–282. MR 1857545
[26] J. Simon: Compact sets in the space $L^p(0,T;B)$. Ann. Mat. Pura Appl. 146 (1987), 65–96. MR 0916688
[27] R. Temam: Infinite-Dimensional Dynamical Systems in Mechanics and Physics. Springer-Verlag, New York, 1997. MR 1441312 | Zbl 0871.35001
Partner of
EuDML logo